This all seems very complex. I’ve been advised to avoid vit. K on Apixaban. Didn’t know different types and all these posts have got me more mithered than reassured.
I didn't think one needed to avoid vitamin K on the newer anticoagulants, only on the older ones like Warfarin. My father was on apixiban, but I don't think he was told to avoid anything.
I was advised by pharmacist to avoid dark green veg like kale and spinach whilst on abixaban and dabigatron (my previous anticoagulant)because of the amount of vitamin K they contain.
Anticoagulants work by disabling a substance in our bodies which our blood needs to make it clot. We have three substances in our bodies which work together to make our blood clot - these are Vitamin K; prothrombin; and thrombin. Each of the different medicines disables a different one of these substances.
Warfarin works by disabling the Vitamin K we eat because the blood needs Vitamin K to clot.
Dabigatran works by disabling a substance in our blood called Thrombin which is also needed for clotting.
Apixaban and Rivaroxaban both work by disabling a substance in our blood called Prothrombin which is also needed for clotting.
Your pharmacist was probably therefore referring to Warfarin but was incorrect in saying that people who take Warfarin should limit their intake of Vitamin K - eating a normal amount of foods containing Vitamin K is fine as the dose of Warfarin is adjusted depending on how much Vitamin K is eaten.
If you are taking any of the other medications, you do not have to worry about diet at all and can eat whatever you like. Hope this sets your mind at rest.
Thank you . I have all my health tablets just sitting there. I’ll ask again
Thank you, that is so helpful as I’ve been afraid to have lettuce on my sandwich.
Hi . I take Apixaban . I also had to stop that Ginger vitamin B and D . Geinseng . Also Volteral and Naproxen . It interacts with blood thinners
there's no interaction between Apixaban and Vit D or B12 as far as I'm aware
Motorbike, you are sort of correct here. Volterol, Naproxen, Ibuprofen, Ginger, Ginseng, vitamins B and D and lots of other substances are anti-inflammatories so good for pain, arthritis etc. But one of their side effects is a risk of increased bleeding, especially from stomach ulcers. If you are taking anticoagulants you do not want any internal bleeding as it could be catastrophic. So you shouldn’t take Naproxen, Ibuprofen etc; you should be careful about Volterol gel (ask your doctor if it is ok) and you should avoid taking Ginger, ginseng, and certain Vitamins as supplements as these tend to be quite high doses of the substance. But you do not need to avoid eating any of these as part of a balanced diet as the small quantities you consume will have little adverse effect.
Thank you. I used to take all these health tablets . Didn’t do me any good did they. Thank again. I’m getting real bad headaches, all at the back of head . Maybe blood thinners . Take 2 a day . My mum died at 37 . My auntie 41 and my cousin 40 . All from Pulmonary Embolism xxx
you don't ever need to avoid Vit K on any anticoagulants, even warfarin. Vit K has very little effect on Apixaban and with warfarin people just need to try and keep their Vit K intake fairly stable ie not suddenly go on a cabbage soup diet!
Best advice I was given by the anticoagulant clinic was to dose the diet, not diet the dose. Ie get your dose adjusted for the regular amount of vit K in your diet.
They were clear that my vegetarian diet was pretty healthy and there was no way I could cut vit K rich foods from my daily diet as I regularly eat most "banned" foods daily and would easily have broccoli and a spinach for supper or a blue cheese, chickpeas and spinach salad for lunch.
My warfarin dose was pretty high but once stable they were very happy for me to get the other health benefits from veg.
Do ask the same question.
I'm super perplexed that your Dr. told you that. I have been told by a hematologist, my GP and my pharmacist (who in my opinion should be the most respected opinion where meds are concerned) that there is NO issue with vitamin K when on Eliquis or Xarelto. They do not control clotting via vitamin K as warfarin and coumadin do. For example, with Eliquis or Xarelto, if you are bleeding or need emergency surgery, they cannot reverse those meds with Vitamin K shots. From that it would also make sense that if you eat vitamin K it would not affect your clotting on this drug. Hope that helps.
. the fatigue can suddenly arise? Please share all what you feel with this dosage at how many months...
I had a very large blood clot in 2014 in my groin all the way down my thigh and calf, the consultant...
I feel I’d rather not be here than feel like this all the time. Having a bad day today. Does anyone else...
Partner with us
Start a Community